Thunderstorm Wind, Red Willow
- When
- August 10, 10:54 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
The ASOS station KMCK McCook Airport reported the wind gust.
Showers and storms across southwest Nebraska led to a 60 mph wind gust at the McCook Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Showers and storms across southwest Nebraska led to a 60 mph wind gust at the McCook Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 7:26 PM CST, 3 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 726 PM MDT Sun Aug 10 2025 .KEY MESSAGES... - Threat for storms through much of the afternoon and evening hours for most of the forecast area today. - Cooler temperatures forecast Monday around 80 and lows in the 50s. Slight chance of thunderstorms Monday afternoon along the Kansas/Colorado state line. - Temperatures are forecast to warm through the week, with highs approaching 100 late in the work week. && .UPDATE... Issued at 721 PM MDT Sun Aug 10 2025 As the line of storms over far Eastern Colorado continues east into Kansas and Nebraska, a new Severe Thunderstorm Watch has been issued for the remainder of the county warning area until 2 AM MDT/3 AM CDT. Hazards include up to two inch hail, up to 75 mph wind gusts, and a couple of tornadoes can't be ruled out. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 144 PM MDT Sun Aug 10 2025 Another tough and touchy forecast is in store for the rest of the day. Large scale troughing is ongoing as essentially the same set up as yesterday is forecast to occur albeit the obvious better forcing is a tad further south. At the surface do have some subtle northwesterly flow on the leading edge of a surface trough. A very mesoscale heavy forecast then ensues the obvious features are the cloud cover across most of the area; this has been dissipating some over the past hour or so including upper level cirrus. The most interesting feature to me is what appears to be another outflow boundary situated across northern portions of the forecast area where low status has been observed within it. This may be the focus of a differential heating boundary that may spark a storm or two during the early afternoon hours. One would think that after all of the storms yesterday the atmosphere would be worked over and one would be right but have been noticing some local recovery via MUCAPE and low level lapse rates via the SPC mesoanalysis page with MUCAPE up to around 1000 j/kg along a corridor roughly from Yuma to Goodland which is just south of that boundary and where winds and more northeasterly. Should a storm develop along that boundary supercell characteristics would be possible especially if it forms in the area of recovery with hail around 2 inches and wind gusts of 60-70 mph. Not overly concerned for tornadic activity with this due to anticyclonic and semi straight hodographs in place; however if a storm could latch onto that boundary then can't completely rule one out. The main focus for storm development will be associated with a vigorous trough across the mountains. The biggest variable for the day will be that a localized stronger jet is collocated within the main flow of that trough. If everything can align correctly then that could make our severe threat today be a bit more widespread and compensate for the lower values of CAPE across the area. Storms are forecast to form off of the Front Range this afternoon and cluster as they move towards the area. At this time I feel damaging winds up to 70 mph will be the main hazard but hail up to golf ball size can't be ruled out given the shear remaining in place especially with any embedded stronger updrafts. RAP and Namnest soundings both suggest 0-3 shear around 25-35 knots and with line normal orientation to the line a brief spinups tornado may also be possible across Cheyenne (CO), southern Kit Carson county and into western Wallace and Greeley counties. Blowing dust may also be possible as well due to lower mixing heights and even stronger 1 hour and 3 hour pressure rises than what occurred yesterday; the only caveat to this is that 0.10cm soil moisture via NASASPORT is fairly high with the exception being along the I-70 corridor which saw the least amount of rain yesterday. Should dust occur it may be roughly the same time frame as yesterday between 6-9pm MT. Some flooding may also be a concern as well this evening as well as PWATS increase to around 1.2-1.5 south of I70. Other than the high PWATS not overly sold on flash flooding potential due to high Corfidi upshear and downshear vectors which suggests that the storm should be moving fairly quickly and limiting training potential but with the freezing layer being so low think accumulating hail may be more of a concern. Around 09Z rainfall is forecast to start coming to an end with winds becoming light and variable as a surface high pushes in from the Front Range so we may need to watch for status and fog in the AM. Monday, the main axis of the trough continues to shunt even further south along with all of the better forcing. Cooler temperatures are again forecast with highs in the low to mid 80s across most of the area. The majority of the area should be dry throughout the day as well but there may be a surface convergence along the Kansas/Colorado state line that may be able to trigger a storm; multiple storms may form via outflow boundaries and weak shear around 10 knots. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 144 PM MDT Sun Aug 10 2025 To start the extended period overall synoptic pattern currently appears to be similar to this weekend but main convective initiation features look to be shunted to the south as the region is more in the axis of the upper level trough. Semi northwest flow then looks to return as another surface high is forecast to set up across the SW CONUS. Would not be surprised if daily chances for showers and storms continues with convection off of the Rockies but the question will be if the moisture is sufficient enough as this cuts off the monsoonal moisture feed that has been in place. As the week goes on troughing then looks to return to the SW CONUS as a surface high returns to the SE CONUS. This will then return the monsoonal flow to Colorado bringing some higher confidence in daily showers and storms as the moisture and humidity back to the region. As for temperatures another gradual warming trend is forecast to occur starting Tuesday with the potential for upper 90s to triple digits occur towards the end of the new work week. No signals for gusty or strong synoptic winds is currently seen either leading me to think that winds that have mainly been seen thus far this summer will remains with diurnal gusts of 20-30 mph possible each afternoon. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 324 PM MDT Sun Aug 10 2025 Main concern for this TAF period will showers and storms this afternoon where some of them may be severe especially for GLD. The window of opportunity for GLD for severe weather is between 01-04Z; am leaving as a PROB30 for now due to concerns of the storms diving south and missing the terminal completely. MCK at this time appears to be more of a ordinary storm chance with perhaps some gusty winds if strong enough. Signal for stratus and fog has actually decreased some but will continue to leave it in the TAF due to favorable atmospheric conditions. Light winds will then finish out the period after and stratus and fog clears out mid mornings. There is some signal for some more storms impacting the GLD terminal towards the end of this TAF period but with forcing appearing to be nebulous at this time will leave out the mention for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through Monday morning for KSZ001-002. CO...Flood Watch through Monday morning for COZ090. NE...None. && UPDATE...KMK SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 748 PM MDT Sun Aug 10 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 748 PM MDT Sun Aug 10 2025 /848 PM CDT Sun Aug 10 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch remains in effect for eastern Colorado along with Cheyenne county in Kansas and Dundy county in SW Nebraska until 10pm MT. The remainder of the area is in a Severe Thunderstorm Watch until 2am MT or 3am CT. Damaging wind gusts and large hail would be the main threats should a storm become severe; can't rule out a couple of tornadoes. Isolated instances of flooding are also possible; highest potential is along highway 36 from Yuma to Rawlins counties. There is the possibility for dense fog during the overnight hours when storms are not present. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required
Preliminary Local Storm Report
National Weather Service Goodland KS
845 PM MDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flash Flood Saint Francis 39.77N 101.80W
08/10/2025 Cheyenne KS Emergency Mngr
Relayed report of a vehicle stranded in
water with water getting into the vehicle.
Reports of rainfall in area around 2.5
inches so far. Exact location of vehicle in
town is unknown at this time.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
933 PM MDT Sun Aug 10 2025
KSZ013-014-028-042-110400-
Wichita KS-Thomas KS-Logan KS-Sherman KS-
933 PM MDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WICHITA...SOUTHWESTERN
THOMAS...LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 1000 PM
MDT/1100 PM CDT/...
At 933 PM MDT/1033 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Brewster to 3 miles northeast of Winona to 12 miles west of Scott
State Lake to 8 miles south of Leoti. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Monument around 1045 PM CDT.
This includes Interstate 70 in Kansas between mile markers 31 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT/300 AM
CDT/ for northwestern and west central Kansas.
&&
LAT...LON 3842 10154 3872 10135 3908 10133 3927 10160
3938 10139 3940 10101 3906 10083 3870 10082
3870 10113 3836 10113
TIME...MOT...LOC 0333Z 272DEG 31KT 3928 10143 3910 10122 3871 10115
3836 10136
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ErwinSpecial Weather Statement
National Weather Service Goodland KS
1003 PM MDT Sun Aug 10 2025
COZ092-110415-
Cheyenne County CO-
1003 PM MDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 1015 PM MDT...
At 1003 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles east of Boyero to 4
miles west of Kit Carson to 12 miles southeast of Cheyenne Wells.
Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Kit Carson around 1010 PM MDT.
This includes Highway 385 between mile markers 136 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3900 10316 3878 10205 3862 10205 3861 10231
3872 10316
TIME...MOT...LOC 0403Z 273DEG 12KT 3893 10314 3879 10288 3866 10226
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
1110 PM CDT Sun Aug 10 2025
KSZ028-042-110430-
Wichita KS-Logan KS-
1110 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES THROUGH 1130 PM CDT...
At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Russell Springs to 3 miles
southeast of Leoti. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Leoti around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
&&
LAT...LON 3839 10142 3886 10118 3896 10082 3870 10082
3870 10113 3843 10113
TIME...MOT...LOC 0410Z 254DEG 18KT 3882 10105 3845 10131
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AlexanderPreliminary Local Storm Report
National Weather Service Goodland KS
1051 PM MDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM Flash Flood 1 WNW Wheeler 39.77N 101.73W
08/10/2025 Cheyenne KS 911 Call Center
Relayed report of flash flooding at
approximate location with an unknown amount
of water over the road.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
1054 PM MDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
08/10/2025 M60 MPH Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
KMKThe Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 04:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
The ASOS station KMCK McCook Airport reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281368.